Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 139, NWS Sioux Falls, SD

July 18, 2020Lincoln County, Lyon County, Minnesota; Brookings County, Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 18, 2020, 1:02 AM CDT for Lincoln County, Lyon County, Minnesota; Brookings County, Kingsbury County, South Dakota. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2020, 1:02 AM CDT (06:02 UTC)
Expired
Jul 18, 2020, 2:04 AM CDT
In force
62 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Lincoln County, MN, Lyon County, MN, Brookings County, SD, Kingsbury County, SD

The radar

The Sioux Falls radar (KFSD), 102 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 1:34 AM CDTTSTM WND GST 511 W Marshall, MN
Jul 18, 1:35 AM CDTTSTM WND DMGMarshall, MN11 INCH DIAMETER TREE LIMB FELL ON CAR CAUSING DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4203 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
1.8
Supercell composite
15.4

Open this sounding in Storm Lab

The text

As transmitted.

541 
WUUS53 KFSD 180602
SVRFSD
MNC081-083-SDC011-077-180715-
/O.NEW.KFSD.SV.W.0139.200718T0602Z-200718T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
102 AM CDT Sat Jul 18 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Lyon County in southwestern Minnesota...
  Lincoln County in southwestern Minnesota...
  Kingsbury County in east central South Dakota...
  Brookings County in east central South Dakota...

* Until 215 AM CDT.

* At 102 AM CDT, severe thunderstorms were located along a line
  extending from near Porter to near Lake Norden, moving southeast at
  35 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Surface observation stations.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Ivanhoe around 115 AM CDT.
  Hetland around 125 AM CDT.
  Arlington and Arco around 130 AM CDT.
  Tyler around 140 AM CDT.
  Russell around 145 AM CDT.
  Sinai and Florence around 150 AM CDT.
  Balaton around 155 AM CDT.

Other locations impacted by these severe thunderstorms include
Bancroft, Erwin, Bushnell, Lynd and Garvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay 
away from windows!

&&

LAT...LON 4463 9561 4420 9560 4419 9762 4454 9782
      4454 9646 4463 9644
TIME...MOT...LOC 0602Z 337DEG 30KT 4461 9626 4459 9730 

HAIL...0.75IN
WIND...70MPH
 
$$

VandenBoogart
2 follow-up statements
028 
WWUS53 KFSD 180646
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
146 AM CDT Sat Jul 18 2020

MNC081-083-SDC011-077-180715-
/O.CON.KFSD.SV.W.0139.000000T0000Z-200718T0715Z/
Lyon MN-Lincoln MN-Kingsbury SD-Brookings SD-
146 AM CDT Sat Jul 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR LYON...LINCOLN...EASTERN KINGSBURY AND BROOKINGS COUNTIES...

At 145 AM CDT, severe thunderstorms were located along a line
extending from near Tyler to near Arlington, moving southeast at 35
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Public.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Tyler and Russell around 150 AM CDT.
  Florence around 155 AM CDT.
  Balaton around 200 AM CDT.

Other locations impacted by these severe thunderstorms include Erwin,
Bushnell, Lynd and Garvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4463 9561 4420 9560 4419 9732 4454 9751
      4454 9646 4463 9644
TIME...MOT...LOC 0645Z 337DEG 30KT 4431 9609 4429 9712 

HAIL...0.75IN
WIND...60MPH
 
$$

VandenBoogart
939 
WWUS53 KFSD 180704
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
204 AM CDT Sat Jul 18 2020

MNC081-083-SDC011-077-180713-
/O.CAN.KFSD.SV.W.0139.000000T0000Z-200718T0715Z/
Lyon MN-Lincoln MN-Kingsbury SD-Brookings SD-
204 AM CDT Sat Jul 18 2020

...THE SEVERE THUNDERSTORM WARNING FOR LYON...LINCOLN...EASTERN
KINGSBURY AND BROOKINGS COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds 
of 40 to 50 mph are still possible with these thunderstorms.

LAT...LON 4463 9561 4420 9560 4419 9732 4454 9751
      4454 9646 4463 9644
TIME...MOT...LOC 0701Z 337DEG 30KT 4419 9602 4417 9705 

$$

VandenBoogart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 5:26 PM CDT, 7 hours 36 minutes earlier.

Area forecast discussion, Jul 17, 5:26 PM CDT, 7 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
526 PM CDT Fri Jul 17 2020

.SHORT TERM...(This Evening through Saturday Night)
Issued at 331 PM CDT Fri Jul 17 2020

For the short term forecast, the two main concerns are the heat and
severe thunderstorm chances. As we remain in the warm sector of the
approaching low pressure system, temperatures have climbed into the
lower 90s this afternoon with dewpoints uncomfortably in the mid to
upper 70s. This has resulted in heat index values reaching into the
lower 100s, which is what prompted the heat advisory that will be
expiring this evening. As far as thunderstorms, while we have plenty
of heat and moisture we also have a strong capping inversion and a
lack of lift. A strong shortwave will traverse across North Dakota
and into Minnesota later this evening, which will trigger a cluster
of thunderstorms. Some of the models have the southern edge of the
storms brushing by our northern counties, but most likely the
activity will stay off to our north and east.

Aside from any thunderstorms that could wander into our area,
tonight should be rather quiet with some gusty winds keeping
temperatures in the low to mid 70s. Saturday will continue the gusty
winds in the morning, but will be decreasing ahead of the
approaching cold front which will slide across the area throughout
the day. Ahead of the front, temperatures will again soar into the
mid 90s with some areas flirting with the 100 degree mark. Combining
the heat with dewpoints in the mid to upper 70s results in heat
index values approaching 110 degrees. This has prompted the
excessive heat warning that was issued, with areas that won't get
the heat as badly covered with a heat advisory.

While some thunderstorms are possible out ahead of the front, the
strong capping inversion will likely surpress any of that activity.
Post frontal activity looks more possible as the cap is weaker for
elevated storms, but even that cap is going to be hard to break.
However, for any storms that are able to break the cap, 2500-3500
J/KG of CAPE with 0-6KM shear in excess of 40 knots does indicate
the possibility for organized convection. At first, the environment
would support supercells with large hail and a tornado or two being
possible, and then will likely transition to an MCS as the storms
become outflow dominant changing the primary threat to strong
damaging winds. The threat is outlined by SPC with a marginal and
slight risk.

.LONG TERM...(Sunday through Friday)
Issued at 331 PM CDT Fri Jul 17 2020

As the weak upper level trough pivots out of the area, high
temperatures for Sunday will be a much more tolerable mid 80s with
dewpoints dropping down into the mid 60s. Under zonal flow aloft, a
small vorticity maximum is progged to move across the area overnight
into Monday morning, and will likely result in scattered showers and
thunderstorms throughout the day. The rain activity will keep
temperatures rather mild, with highs in the upper 70s to lower 80s
accompanied by some gusty winds.

The zonal flow aloft transitions to a west-northwesterly flow, as a
trough sets up along the Pacific coast. Models disagree on the
surface pattern for the rest of the work week, but they do show
multiple chances for precipitation as shortwaves are sent across the
area aloft. Temperatures will remain around average, with a slight
warming trend as we head into the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 519 PM CDT Fri Jul 17 2020

Gusty southerly winds and pockets of Cu will diminish toward and
after sunset. Main question during the overnight period will
revolve around thunderstorm chances with the complex of
thunderstorms currently ongoing across ND. Hi Res guidance in
fairly good agreement with taking this complex either to the
north/east of our coverage area or perhaps brushing SW MN. In
either case, will keep TAFs clear of thunder thru the overnight.
Could see a period of LLWS during the overnight period as well.

Cold front will approach the area Saturday, working toward KHON by
early afternoon and KFSD/KSUX toward late afternoon. This front
may serve to spark a few thunderstorms, although low confidence
on this.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Excessive Heat Warning from 1 PM to 8 PM CDT Saturday for SDZ062-
     065>071.

     Heat Advisory until 8 PM CDT this evening for SDZ038-050-052>054-
     057>071.

     Heat Advisory from 1 PM to 8 PM CDT Saturday for SDZ040-055-056-
     059>061-063-064.

MN...Excessive Heat Warning from 1 PM to 8 PM CDT Saturday for MNZ072-
     080-081-089-090-097-098.

     Heat Advisory from 1 PM to 8 PM CDT Saturday for MNZ071.

IA...Excessive Heat Warning from 1 PM to 8 PM CDT Saturday for
     IAZ001>003-012>014-020>022-031-032.

     Heat Advisory until 8 PM CDT this evening for IAZ001-002-012>014-
     020>022-031-032.

NE...Excessive Heat Warning from 1 PM to 8 PM CDT Saturday for NEZ013-
     014.

     Heat Advisory until 8 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...APT
LONG TERM...APT
AVIATION...Kalin
Hazardous weather outlook, Jul 17, 3:48 PM CDT, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
348 PM CDT Fri Jul 17 2020

SDZ038-050-052>054-057-058-182100-
Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
348 PM CDT Fri Jul 17 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota and south central South Dakota.

.DAY ONE...This afternoon and tonight.

Temperatures this afternoon are in the lower 90s with dewpoints in
the mid 70s, resulting in heat index values over 100 degrees.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ059>061-063-064-182100-
Davison-Hanson-McCook-Charles Mix-Douglas-
348 PM CDT Fri Jul 17 2020

This Hazardous Weather Outlook is for south central South Dakota
and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Temperatures this afternoon are in the lower 90s with dewpoints in
the mid 70s, resulting in heat index values over 100 degrees.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Temperatures tomorrow will climb into the mid 90s with dewpoints
again in the mid 70s, resulting in heat index values again over 100
degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-SDZ040-055-056-182100-
Lincoln-Brookings-Lake-Moody-
348 PM CDT Fri Jul 17 2020

This Hazardous Weather Outlook is for southwest Minnesota and east
central South Dakota.

.DAY ONE...This afternoon and tonight.

Temperatures this afternoon are in the lower 90s with dewpoints in
the mid 70s, resulting in heat index values over 100 degrees.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Temperatures tomorrow will climb into the mid 90s with dewpoints
again in the mid 70s, resulting in heat index values again over 100
degrees. There is a slight chance for severe thunderstorms tomorrow,
with large hail, strong winds, and a tornado possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

SDZ039-182100-
Kingsbury-
348 PM CDT Fri Jul 17 2020

This Hazardous Weather Outlook is for east central South Dakota.

.DAY ONE...This afternoon and tonight.

Temperatures this afternoon are in the lower 90s with dewpoints in
the mid 70s, resulting in heat index values over 100 degrees.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-002-012>014-020>022-031-032-NEZ013-014-SDZ062-065>071-182100-
Lyon-Osceola-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dixon-Dakota-Minnehaha-Hutchinson-Turner-Lincoln-
Bon Homme-Yankton-Union-
348 PM CDT Fri Jul 17 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Temperatures this afternoon are in the lower 90s with dewpoints in
the mid 70s, resulting in heat index values over 100 degrees.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Temperatures tomorrow will climb into the mid 90s with dewpoints
again in the mid 70s, resulting in heat index values getting as high
as 110 degrees. There is a slight chance for severe thunderstorms
tomorrow, with large hail, strong winds, and a tornado possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

IAZ003-MNZ072-080-081-089-090-097-098-182100-
Dickinson-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
348 PM CDT Fri Jul 17 2020

This Hazardous Weather Outlook is for northwest Iowa and southwest
Minnesota.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Temperatures tomorrow will climb into the mid 90s with dewpoints in
the mid 70s, resulting in heat index values getting as high as 110
degrees. There is a slight chance for severe thunderstorms tomorrow,
with large hail, strong winds, and a tornado possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.